Wyoming, 2009

High Wind in Wyoming, November 12, 2009

November 12, 2009 · NWS CYS · 1 event in 1 county or zone

A tight pressure gradient produced a few hours of very windy conditions in the wind corridor of Carbon County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient produced a few hours of very windy conditions in the wind corridor of Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 12, 5:00 AM MST, 1 hour earlier.

Area forecast discussion, Nov 12, 5:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
500 AM MST THU NOV 12 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SW FLOW WILL CONTINUE ALOFT OVER THE CWA AS THE UPPER TROUGH
CONTINUES TO MOVE TOWARDS THE AREA.  THE 00Z GFS SHOWS THE UPPER
TROUGH AXIS ENTERING WESTERN WY AROUND 18Z FRIDAY AND INTO THE
WESTERN CWA BY 00Z FRIDAY EVENING.  THE NAM IS A BIT QUICKER AND
SHOWS THE UPPER TROUGH AXIS MOVING INTO WESTERN WY BY 12Z FRI...AND
TO THE WESTERN CWA BY 18Z FRI.  BOTH MODELS SHOW THE SOUTHERN
PORTION OF THE UPPER TROUGH WEAKENING A BIT AS IT MOVES ACROSS THE
CWA AS THE NEXT UPPER TROUGH UPSTREAM DEEPENS OVER THE PAC NW.  THE
STRONGEST ENERGY...VORTICITY...WITH THE CURRENT SYSTEM WILL MOVE
ACROSS NORTHERN WY AND INTO THE DAKOTAS ON FRIDAY.  PREFER THE
TIMING OF THE NAM SOLUTION.  THE ASSOCIATED COLD FRONT WILL MOVE
INTO THE NW ZONES BY NOON TODAY...AND WILL BE THROUGH THE ENTIRE CWA
BY MIDNIGHT FRIDAY MORNING.  CLOUDS WILL CONTINUE TO INCREASE ACROSS
THE CWA TODAY WITH PRECIP DEVELOPING WITH THE COLD FRONT.  PRECIP
SHOULD START OUT AS RAIN AT THE LOWER ELEVATIONS OF CARBON COUNTY
TODAY...THEN CHANGE TO SNOW THIS EVENING.  THE PRECIP WILL SPREAD
ACROSS THE REST OF THE CWA THIS EVENING...WITH SNOW OCCURRING WEST
OF THE LARAMIE RANGE AND STARTING OUT AS RAIN EAST OF THE LARAMIE
RANGE...WHERE IT WILL ALSO CHANGE OVER TO SNOW BY MIDNIGHT.  SNOW
ADVISORY LOOKS ON TRACK AS THE SOUTHERN MOUNTAINS WILL RECEIVE THE
MOST SNOW WITH 6 TO 9 INCHES LIKELY BY FRIDAY MORNING.  THE LOWER
ELEVATIONS OF THE FORECAST AREA WILL SEE SNOW ACCUMULATIONS OF LESS
THAN AN INCH.  ON FRIDAY...CLOUDS WILL DECREASE AND THE SNOW WILL
END FROM WEST TO EAST.  SOME MODELS SHOW A COUPLE OF INCHES OF SNOW
OCCURRING OVER THE SOUTHERN LARAMIE RANGE AND INTO THE CHEYENNE
FOOTHILLS FRIDAY AFTERNOON ..BUT BELIEVE WITH THE TROUGH AXIS MOVING
EAST AND SURFACE WINDS SHIFTING TO A W TO NW DOWNSLOPE...BELIEVE
THIS IS OVERDONE AND WILL LEAVE ACCUMULATIONS OUT OF THE FORECAST IN
THIS AREA.  AFTER ANOTHER DAY OF VERY MILD TEMPS ACROSS THE MAJORITY
OF THE CWA TODAY...MUCH COLDER TEMPERATURES WILL OCCUR FRIDAY AS THE
COLD AIRMASS MOVES OVER THE AREA.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
THERE WILL NOT BE MUCH TIME BETWEEN THE THURSDAY NIGHT/FRIDAY SNOW
EVENT ENDING AND THE NEXT EVENT FROM MIDDAY SATURDAY THROUGH SUNDAY.
THE LATTER ONE COULD CERTAINLY HAVE A BIGGER IMPACT OVER ROUGHLY THE
SOUTHERN THIRD TO HALF OF OUR CWA BUT THERE ARE LARGE DISCREPANCIES
AND FLUCTUATIONS IN THE MODELS.  PER HPC...CONSENSUS AT THIS POINT
IS GOING WITH GEM OR COMBO OF IT AND ECMWF.  USING THAT IDEA...AN
UPPER LOW BEGINS TO DEVELOP OVER IDAHO ON SATURDAY.  THIS LOW THEN
DEEPENS RAPIDLY WHILE MOVING INTO NORTHERN UT SATURDAY AFTERNOON AND
NEAR THE 4 CORNERS AREA EARLY SUNDAY MORNING BEFORE SHIFTING ACROSS
NORTHERN NM INTO TX PANHANDLE DURING THE COURSE OF THE DAY SUNDAY.
NAM AND GFS ARE FURTHER WEST AND THEN SOUTH WITH THE TRACK OF THE
UPPER LOW HAVING IT MOVE SSE ACROSS NV AND THEN INTO NORTHERN AZ AND
EVENTUALLY CENTRAL NM.  DESPITE THIS EVENTUAL FARTHER SOUTH TRACK...
GFS HAMMERS SOUTHERN PART OF CWA WITH LOTS OF SNOW.  GFS ALSO KEEPS
THE SNOW GOING INTO SUNDAY EVENING DUE TO ITS SLOWER EJECTION OF
DEEP UPPER LOW THROUGH THE CENTRAL PLAINS STATES.  SO...THERE ARE
LOTS OF UNCERTAINTIES BUT HAVE RAISED POPS OVER SOUTHERN PART OF
CWA.  ONCE THIS LATTER SYSTEM DOES MOVE OUT...MON THROUGH WED WILL
BE DRY WITH A WARMING TREND UNDER UPPER RIDGING.

&&

.AVIATION...IFR CONDITIONS DUE TO LOW CIGS AND VSBYS IN AND NEAR THE
NORTH PLATTE RIVER VALLEY FROM TORRINGTON TO BFF SHOULD IMPROVE BY
SUNRISE AS A DISTURBANCE MOVES ACROSS THE AREA.  VFR CONDITIONS WILL
OCCUR ACROSS THE REST OF THE CWA TODAY...WITH SOME LOCAL MVFR
CONDITIONS ACROSS WESTERN CARBON COUNTY THIS AFTERNOON AS THE UPPER
TROUGH AND COLD FRONT APPROACH THE AREA.  MVFR CONDITIONS WILL OCCUR
WEST OF THE LARAMIE RANGE THIS EVENING...WITH IFR CONDITIONS IN AND
NEAR THE MOUNTAINS.  THESE CONDITIONS WILL SPREAD EAST OF THE
LARAMIE RANGE BY MIDNIGHT AND WILL CONTINUE THROUGH SUNRISE FRIDAY.
CONDITIONS SHOULD IMPROVE BACK TO VFR CONDITIONS IN MOST AREAS
FRIDAY...WITH MVFR STILL LIKELY NEAR THE MOUNTAINS AND NEAR THE
COLORADO BORDER.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 5 PM THURSDAY TO 5 AM FRIDAY FOR
     WYZ112-WYZ114.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
LONG TERM...JLH
Hazardous weather outlook, Nov 12, 1:55 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
155 AM MST THU NOV 12 2009

NEZ019>021-054-055-WYZ103>111-113-115>119-121300-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
155 AM MST THU NOV 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

DENSE FOG WILL OCCUR IN THE PLATTE RIVER VALLEY ROUGHLY FROM
TORRINGTON WY TO BRIDGEPORT NEBRASKA. VISIBILITIES WILL BE
UNDER A QUARTER OF A MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL BECOME LIKELY OVER AND NEAR THE MOUNTAINS OF
SOUTHEAST WYOMING THURSDAY AFTERNOON. LIGHT SNOW WILL SLOWLY
SPREAD OVER SOUTHEAST WYOMING AND MUCH OF THE WESTERN NEBRASKA
PANHANDLE THURSDAY NIGHT AND CONTINUE THROUGH MID MORNING FRIDAY.
TOTAL SNOWFALL DURING THAT TIME WILL BE FROM 1 TO 2 INCHES...WITH
2 TO 4 INCHES IN THE LARAMIE RANGE.

ANOTHER STORM SYSTEM WILL BRING SNOW BACK TO THE AREA SATURDAY
AFTERNOON AND EVENING THROUGH SUNDAY MORNING. ACCUMULATING SNOW IS
LIKELY ONCE AGAIN DURING THAT TIME...ESPECIALLY SOUTH OF A RAWLINS
TO BRIDGEPORT LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ101-102-121300-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
155 AM MST THU NOV 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF LIGHT SNOW WILL DEVELOP OVER EAST CENTRAL WYOMING
AND THE WESTERN NEBRASKA PANHANDLE THURSDAY NIGHT THROUGH MID
MORNING FRIDAY.  TOTAL SNOWFALL DURING THAT TIME WILL BE AN
INCH OR LESS.

ANOTHER STORM SYSTEM WILL BRING LIGHT SNOW BACK TO THE AREA
SATURDAY AFTERNOON AND EVENING THROUGH SUNDAY MORNING. LIGHT
ACCUMULATIONS OF SNOW ARE LIKELY ONCE AGAIN DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-121300-
SIERRA MADRE RANGE-SNOWY RANGE-
155 AM MST THU NOV 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL DEVELOP OVER THE SNOWY AND SIERRA MADRE RANGES THURSDAY
AFTERNOON AND EVENING AND CONTINUE THROUGH MID MORNING FRIDAY.
TOTAL SNOWFALL DURING THAT TIME WILL BE FROM 6 TO 9 INCHES. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE SNOWY AND SIERRA MADRE RANGES
FROM 5 PM THURSDAY THROUGH 5 AM FRIDAY MORNING.

ANOTHER STORM SYSTEM WILL BRING SNOW BACK TO THE MOUNTAINS SATURDAY
AFTERNOON AND EVENING THROUGH SUNDAY MORNING. ACCUMULATING SNOW IS
LIKELY ONCE AGAIN DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Nov 12, 1:21 AM MST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
121 AM MST THU NOV 12 2009

NEZ019-021-WYZ108-121230-
SCOTTS BLUFF-MORRILL-GOSHEN COUNTY-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...BRIDGEPORT...
BAYARD...TORRINGTON
121 AM MST THU NOV 12 2009

...DENSE FOG IN MUCH OF THE PLATTE RIVER VALLEY AGAIN EARLY THIS
MORNING...

AREAS OF FOG REDEVELOPED LATE WEDNESDAY EVENING IN THE PLATTE RIVER
VALLEY. EARLY THIS MORNING...THE FOG HAD BECOME DENSE IN PLACES
ESPECIALLY FROM TORRINGTON WY TO JUST EAST OF SCOTTSBLUFF AND
GERING NEBRASKA WHERE VISIBILITIES WERE UNDER A QUARTER OF A MILE.

WHILE IT IS NOT EXPECTED TO LAST AS LONG AS IT DID YESTERDAY
MORNING...THE DENSE FOG WILL PERSIST UNTIL AROUND 6 OR 7 AM MST.
AFTER THAT TIME...IT WILL BEGIN TO LIFT AND/OR DISSIPATE.

TRAVELERS ARE URGED TO USE EXTRA CAUTION EARLY THIS MORNING DUE TO
THE POOR VISIBILITIES. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION. KEEP YOUR HEADLIGHTS ON LOW BEAM.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 12, 6:00 AM MST to 12:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor (KARL) recorded sustained winds in excess of 40 mph between 6 AM and Noon with a peak gust of 66 mph at 826 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197147.